SEARCH

SEARCH BY CITATION

Keywords:

  • allergy;
  • antiseptics;
  • bradykinin;
  • erythropoietin;
  • ethylene oxide;
  • formaldehyde;
  • haemodialysis;
  • heparin;
  • iron;
  • latex;
  • polyacrylonitrile (AN69®)

Anaphylactic and anaphylactoid reactions related to haemodialysis have been increasingly described for almost 3 decades. The majority of these cases used to occur with ethylene oxide sterilized, and complement-activating cellulose membranes. However, a considerable number of publications have focused on polyacrylonitrile AN69® high flux membranes, angiotensin converting enzyme inhibitors and iron as other important causes of potentially severe haemodialysis-related anaphylactoid reactions. Clinical manifestations vary considerably and generally do not allow differentiation between IgE-mediated anaphylaxis and anaphylactoid reactions (e.g. from nonspecific mediator release). Successful management of these patients requires multidisciplinary approach and involves prompt recognition and treatment by the attending physician, and identification of the offending agent(s) with subsequent avoidance of the incriminated compound(s). This review focuses on some major causes of anaphylactoid and anaphylactic reactions during haemodialysis. Special consideration is given to the therapeutic and diagnostic approach.